If this is your idea of a defect, you’ve got issues I don’t even want to know about:
To treat young healthy prepubescent girls with a known carcinogen to stunt their adult height sounds like a bizarre science fiction experiment, but it is unfortunately true. From 1959 through the 1970s physicians and researchers from the Royal Children’s Hospital and the University of Melbourne, gave adolescent girls of tall stature a powerful estrogenic hormone with a growing list of known side effects called diethylstilbestrol (stilboestrol) or DES.
DES had been used in obstetrics to prevent miscarriage, in farm animals to bulk up livestock before slaughter and to caponise (castrate) chickens from the 1940s through 1970s. Early on, the drug was found to be ineffective in preventing miscarriage and serious side effects including cancer were noted. Indeed, cancer in farm hands caring for animals treated with DES and concern about the effect DES infused meat might have on human health caused the FDA to ban its use in poultry farming in 1958, well before banning its use in human women. Despite the risks associated with this drug, clinicians and researchers in Victoria, Australia, funded by governmental agencies and throughout the US, Norway, and elsewhere, thought stunting the growth of tall girls, for purely psychosocial reasons, was a good idea.
The rationale behind treating tall girls was so they could do ballet, buy clothes more easily, and find boyfriends and husbands. DES was used on healthy girls for purely psychosocial reasons. Apparently, being a tall girl was reason enough to consider medical treatment with a powerful, largely untested, synthetic estrogen with mounting evidence of carcinogenicity.
How many of these researchers were men five-foot-six and under who couldn’t get laid to save their lives, we’ll never know.
And yes, I’ve been turned down for lack of height — and I was about 6’1″ back then. It would never have occurred to me to take it personally.
(With thanks to Fausta Wertz, who’s 5’10” and perfectly content with it, thank you very much.)